Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 264, NWS Fort Worth, TX

May 3, 2000Dallas County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 3, 2000, 6:34 PM CDT for Dallas County, Texas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 3, 2000, 6:34 PM CDT (23:34 UTC)
Expired
May 3, 2000, 7:15 PM CDT
In force
41 min
Issued by
NWS Fort Worth, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dallas County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 38 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 6:41 PM CDTHail 1.25Duncanville, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 4:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.6 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2000-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2000-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 032335
SVRFTW
TXC113-040015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
634 PM CDT WED MAY 3 2000

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALLAS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 715 PM CDT

* AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM NEAR DUNCANVILLE...MOVING SOUTHEAST
  AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE LANCASTER...DUNCANVILLE...
  DESOTO...COCKRELL HILL AND CEDAR HILL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DESOTO AROUND 635 PM CDT
  LANCASTER AROUND 640 PM CDT

THIS STORM PRODUCED HAIL UP TO GOLFBALL SIZE IN ARLINGTON AT 6:00 PM.

A TORNADO WATCH IS IN EFFECT FOR THE WARNING AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO WARNING. MOVE IMMEDIATELY
TO A STURDY STRUCTURE IF A TORNADO IS SPOTTED OR THREATENING CLOUDS
APPROACH.

LAT...LON 3274 9687 3264 9706 3256 9700 3256 9674

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 5:13 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 3, 5:13 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
513 PM CDT WED MAY 3 2000

THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON/EVENING ACROSS CENTRAL
PARTS OF NORTH TEXAS..BUT BEST CHANCE WILL BE EASTERN AND
NORTHEASTERN AREAS NORTH OF BOUNDARY THAT MOVED THROUGH DFW
METROPLEX THIS MORNING.  ANOTHER BOUNDARY ON THE VISIBLE SATELLITE
FROM NORTHWEST TARRANT COUNTY TO NEAR EASTLAND TO NEAR SWEETWATER
MAY BECOME ANOTHER BOUNDARY FOR STORMS TO FORM ON...AS CUMULUS FIELD
IS BECOMING ENHANCED ALONG THIS LINE.  60+ DEWPOINTS SPREADING
NORTHWESTWARD...AND MOST OF NORTH TEXAS WILL HAVE AN AMPLE SURFACE-
BASED MOISTURE SUPPLY FOR WIDELY SCATTERED TO SCATTERED THUNDERSTORMS
THE REST OF THE WEEK AS WEAK UPPER LEVEL DISTURBANCES MOVE AROUND THE
WEST SIDE OF THE UPPER LOW CURRENTLY OVER NORTHEAST TEXAS.  WILL
RAISE OVERNIGHT LOW TEMPS DUE TO HIGHER DEWPOINTS...OTHERWISE NO
CHANGES TO TEMPS.

DFW 62/80/65/85 2322    ACT 66/84/67/87 4423

.FTW...SOME STORM POSSIBLY SEVERE REMAINDER OF THE AFTERNOON AND
       THIS EVENING AREAWIDE.

59

...AVIATION DISCUSSION...
TONIGHT SHOULD BE SIMILAR TO YESTERDAY WITH POTENTIAL FOR
THUNDERSTORMS TO LINGER AROUND AIRPORTS MUCH OF THE NIGHT. WILL TRY
TO INDICATE THIS WITH MENTION OF CB IN CLOUD TYPE AND NOT BLANKET
THUNDER AT AIRPORTS ALL NIGHT. PRECIP CHANCES WILL LINGER INTO
TOMORROW AFTERNOON AS H5 LOW TRUDGES SLOWLY EAST. 807

In the hours before

Special weather statement, May 3, 3:40 PM CDT, 2 hours 54 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-040100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
340 PM CDT WED MAY 3 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY SOUTH OF AN EASTLAND...MINERAL WELLS...FORT
WORTH...DALLAS...TO TERRELL LINE.  THE SLIGHT RISK AREA INCLUDES
EASTLAND...DALLAS...FORT WORTH...WACO...CANTON...ATHENS...
WAXAHACHIE...AND PALESTINE.  OUTSIDE OF THE SLIGHT RISK AREA...
SHOWERS AND THUNDERSTORMS ARE POSSIBLE...BUT WILL LIKELY REMAIN BELOW
SEVERE LIMITS.

AN UPPER LEVEL LOW PRESSURE CENTER NEAR THE RED RIVER HAS RESULTED
IN UNSTABLE AIR OVER NORTH TEXAS.  IN ADDITION...THUNDERSTORMS FROM
THIS MORNING HAVE PRODUCED NUMEROUS OUTFLOW BOUNDARIES...WHICH WILL
ACT AS AREAS FOR DEVELOPMENT OF THUNDERSTORMS. ONE SUCH BOUNDARY
IS LOCATED ALONG AN EASTLAND...TO FORT WORTH...TO DALLAS LINE BY
MID AFTERNOON.  AS THE UPPER LEVEL DISTURBANCE INTERACTS WITH THE
ABUNDANT LOW LEVEL MOISTURE...THUNDERSTORMS THAT DO DEVELOP...CAN
QUICKLY GO SEVERE.

THE VERTICAL WIND PROFILES SHOW TURNING OF THE WINDS WITH HEIGHT...
AND THIS WILL ALLOW SUPERCELL THUNDERSTORMS TO DEVELOP THIS AFTERNOON
AND EVENING. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE LARGE
HAIL...DAMAGING WINDS...AND A FEW TORNADOES.

LIMITING FACTORS FOR SEVERE THUNDERSTORMS WILL BE AREAS OF CLOUD
COVER FROM MORNING THUNDERSTORMS WHICH WILL TEMPORARILY STABILIZE
THE ATMOSPHERE.  OTHER LIMITING FACTORS FOR THE DEVELOPMENT OF
TORNADOES WILL BE A WIND SPEED MINIMUM IN THE LOWEST LEVELS OF THE
ATMOSPHERE...WHICH WILL HELP KEEP THE TORNADO THREAT TO A FEW SHORT
LIVED TORNADOES.

THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 4 AND 7 PM ACROSS
NORTH CENTRAL TEXAS...AND THEN MOVE INTO CENTRAL AND EAST TEXAS
AFTER 7 PM. SPOTTERS AND EMERGENCY MANAGERS SHOULD STAY INFORMED OF
RAPIDLY CHANGING WEATHER THIS AFTERNOON.  SPOTTER GROUPS NORTH OF
EASTLAND...HILLSBORO...TO TERRELL...CAN EXPECT POSSIBLE ACTIVATION
BETWEEN 4 AND 7 PM.  SPOTTER GROUPS SOUTH OF EASTLAND...HILLSBORO...
TO TERRELL...CAN EXPECT POSSIBLE ACTIVATION AFTER 7 PM.

84/03
Local storm report, May 3, 5:09 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
509 PM CDT WED MAY 3 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....
V
0507 PM    KELLER                    TX   1.00 INCH HAIL
05/03/00   TARRANT                        QUARTER SIZE HAIL
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 3, 5:15 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
515 PM CDT WED MAY 3 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....
c
0511 PM    1 N KELLER                TX   1.75 INCH HAIL
05/03/00   TARRANT                        AMATEUR RADIO SPOTTER
                                          REPORTED GOLFBALL HAIL
Local storm report, May 3, 6:00 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
600 PM CDT WED MAY 3 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0550 PM    GRAPEVINE                 TX   1.75 INCH HAIL
05/03/00   TARRANT                        GOLFBALL SIZE HAIL NEAR
                                          THE FAA BUILDING.
                                          REPORTED BY FAA
  P                                        EMPLOYEE.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:50 PM CDTSevere Thunderstorm WarningFWDTarrant40 min
May 2, 8:59 PM CDTSevere Thunderstorm WarningFWDJohnson31 min
May 2, 9:02 PM CDTSevere Thunderstorm WarningFWDKaufman43 min
May 2, 9:11 PM CDTSevere Thunderstorm WarningFWDDallas, Ellis34 min
May 2, 9:45 PM CDTSevere Thunderstorm WarningFWDDallas, Ellis45 min
May 2, 9:48 PM CDTSevere Thunderstorm WarningFWDRockwall42 min
May 2, 10:28 PM CDTSevere Thunderstorm WarningFWDKaufman57 min
May 3, 4:52 PM CDTSevere Thunderstorm WarningFWDTarrant38 min
May 3, 5:28 PM CDTSevere Thunderstorm WarningFWDDallas, Tarrant62 min
May 3, 6:19 PM CDTSevere Thunderstorm WarningFWDHood56 min
May 3, 6:45 PM CDTSevere Thunderstorm WarningFWDEllis60 min
May 3, 6:48 PM CDTSevere Thunderstorm WarningFWDSomervell57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.